The Food and Drug Administration(FDA) is warning doctors and patients that electronic devices such as pacemakers, cardiac defibrillators and insulin pumps can malfunction when people get computerized tomography (CT) scans.
The popular scans can cause medical devices to shock patients or start sending inaccurate signals, the FDA said in a public health alert issued 14 July 2008.
It has received six confirmed reports of devices that malfunctioned after a CT scan and another nine reports of suspected problems, FDA spokeswoman Karen Riley said. No deaths occurred.
This untoward effect has not been generally well-known amongst doctors, unlike the widely-recognised rule of not allowing patients with pacemakers to undergo MRI scans.
CT scans have been known for their high radiation effects, with reports ranging about 500-600 times a normal chest-ray for each CT scan procedure (see my earlier post here)